Alert archive / Kansas / Tornado Warnings in 2005

Tornado Warning 27, NWS Wichita, KS

June 30, 2005Greenwood County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 30, 2005, 6:55 PM CDT for Greenwood County, Kansas. It was in force for 20 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2005, 6:55 PM CDT (23:55 UTC)
Expired
Jun 30, 2005, 7:15 PM CDT
In force
20 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:56 PM CDTFUNNEL CLOUD3 Sw Virgil, KS
Jun 30, 7:00 PM CDTHAIL 1.75Virgil, KSHAIL WAS DIME TO GOLFBALL SIZE.
Jun 30, 7:12 PM CDTFUNNEL CLOUD10 Nw Batesville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 1:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KICT 302356
TORICT
KSC073-010015-
/O.NEW.KICT.TO.W.0027.050630T2355Z-050701T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 715 PM CDT

* AT 654 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 7
  MILES EAST OF HAMILTON...OR 17 MILES NORTHEAST OF EUREKA. DOPPLER
  RADAR SHOWED THIS TORNADIC STORM MOVING EAST AT 25 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  VIRGIL

LEAVE AUTOMOBILES AND MOBILE HOMES...WHICH OFFER LITTLE PROTECTION
FROM A TORNADO.

LAT...LON 3803 9611 3793 9613 3787 9596 3804 9597

$$

KETCHAM
1 follow-up statement
000 
WWUS53 KICT 010013
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT THU JUN 30 2005

KSC073-010022-
/O.EXP.KICT.TO.W.0027.000000T0000Z-050701T0015Z/
GREENWOOD KS-
712 PM CDT THU JUN 30 2005

...THE TORNADO WARNING FOR EASTERN GREENWOOD COUNTY HAS BEEN 
CANCELED...

AT 708 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. 
THEREFORE...THE TORNADO WARNING HAS BEEN BEEN CANCELED.

LAT...LON 3803 9611 3793 9613 3787 9596 3804 9597

$$

JAKUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 30, 5:38 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 30, 5:38 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT THU JUN 30 2005

...MESO UPDATE...

AS OF 22Z...FRONTAL BOUNDARY EXTENDED FROM NORTHERN RENO COUNTY
ACROSS HARVEY COUNTY THROUGH SOUTHERN CHASE COUNTY AND WAS SAGGING
SOUTHWARD AROUND 10-15 KT. LATEST METAR AND RUC DATA SUGGEST LOW
LEVEL CONVERGENCE IS INCREASING IN THE VICINITY OF THIS FRONT. TWO
ISOLATED SEVERE STORMS HAVE RAPIDLY DEVELOPED ALONG THIS BOUNDARY AS
A RESULT. SBCAPE IS ON THE ORDER OF 3000 WITH DEEP LAYER SHEAR OF 40
KT NEAR THIS FRONT. WOULD EXPECT ISOLATED SEVERE STORMS TO CONTINUE
NEAR THIS FRONT FOR THE NEXT 2-3 HOURS, WITH SUPERCELL STRUCTURES
POSSIBLE. VERY LARGE HAIL TO GOLFBALL SIZE OR LARGER AND DAMAGING
WIND GUSTS APPEAR TO BE THE MAIN THREATS WITH LCL HEIGHTS GENERALLY
ABOVE 1000 METERS. HOWEVER A TORNADO CANNOT BE RULED OUT IF THE
RIGHT STORM-BOUNDARY INTERACTION SETS UP GIVEN EXTREME INSTABILITY
PRESENT AND DEGREE OF DEEP-LAYER SHEAR.

OTHER SEVERE STORMS COULD FIRE OVER SOUTHEAST KS, JUST SOUTH OF
REMNANT OUTFLOW BOUNDARY THAT EXTENDS FROM EAST-CENTRAL KS INTO
SOUTHWESTERN MISSOURI. MID LEVEL TEMPERATURES ARE SEVERAL DEGREES
COOLER IN SOUTHEAST KS, WHICH WOULD BE FAVORABLE FOR STORM
DEVELOPMENT.

JMC

---------------------------------------------------------------
326 PM CDT THU JUN 30 2005

.DISCUSSION...

CHALLENGE OVER THE NEXT FEW DAYS WILL BE THUNDERSTORM CHANCES.

SPC RECENTLY ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR MUCH
OF THE FORECAST AREA, WITH THE EXCEPTION OF COUNTIES ALONG THE
OKLAHOMA BORDER. SOUTHERN EXTENT OF THE WATCH MAY NOT BE AFFECTED
UNTIL THE END OF THE WATCH VALID TIME. A FEW KEY BOUNDARIES TO DEAL
WITH THIS AFTERNOON. ONE IS A QUASI-STATIONARY SYNOPTIC BOUNDARY
EXTENDING FROM NEAR LIBERAL TO PRATT TO MCPHERSON, AND INTO
NORTHEAST KANSAS. A REMNANT OUTFLOW BOUNDARY BISECTS THIS BOUNDARY
ACROSS ELLSWORTH/MCPHERSON COUNTY, AND EXTENDS EAST-SOUTHEAST TO
NEAR CHANUTE. CONTINUED STRONG LOW-LEVEL CONVERGENCE IS WEAKENING
CAP, EVIDENT IN DEVELOPING CUMULUS FIELDS ALONG THESE BOUNDARIES.
ACTIVITY OVER NORTHEAST KANSAS APPEARS TO BE SLIGHTLY ELEVATED,
BEING FED FROM STRONG WARM/MOIST ADVECTION ABOVE THE BOUNDARY.
THINKING IS THAT SFC BASED STORMS WILL FIRE WITHIN THE NEXT HOUR OR
TWO ACROSS CENTRAL AND EAST CENTRAL KANSAS, WHERE DEEP MOISTURE
CONVERGENCE IS BEING MAXIMIZED. DO NOT THINK CONVERGENCE WILL BE
STRONG ENOUGH ALONG THE REMNANT OUTFLOW BOUNDARY TO FIRE STORMS THIS
AFTERNOON OVER SOUTHEAST KANSAS. MLCAPES AROUND 2000 J/KG AND AREA
PROFILERS INDICATING AROUND 30KTS OF DEEP LAYER SHEAR WILL YIELD
SCATTERED SEVERE THUNDERSTORMS, MAINLY BEFORE MIDNIGHT. WEAK
LOW-LEVEL AND DEEP LAYER SHEAR WILL LIKELY PRECLUDE TORNADOES, SO
DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY THREATS. THINKING
THAT STORMS WILL HAVE A BETTER CHANCE OF SURVIVING THROUGH THE NIGHT
GENERALLY EAST OF THE TURNPIKE, WHERE COOLER MID-LEVEL TEMPS AND
DEEPER MOISTURE WILL RESIDE. STORMS WILL BE SLOW MOVING AND
BACKBUILD TO THE WEST-SOUTHWEST, SO LOCALIZED HEAVY RAINFALL WILL BE
POSSIBLE.

AFTER A FEW MORNING STORMS OVER SOUTHERN COUNTIES, FRIDAY SHOULD BE
DRY AND COOLER. RETURNING MOISTURE ON FRIDAY NIGHT MAY SPARK SOME
ELEVATED THUNDERSTORMS AFTER MIDNIGHT. COULD ALSO SEE HIGH PLAINS
AFTERNOON AND EVENING ACTIVITY SPREAD EAST-SOUTHEAST INTO WESTERN
PORTIONS OF THE FORECAST AREA AFTER MIDNIGHT. PONDERED FOG POTENTIAL
EARLY FRIDAY MORNING OVER SOUTHEAST KANSAS, BUT DO NOT THINK
VISIBILITIES WILL DROP BELOW 3 MILES, HENCE MORE OF AN AVIATION
CONCERN. SATURDAY LOOKS TO BE WARM, BREEZY AND DRY. ANOTHER ROUND OF
WIDELY SCATTERED THUNDERSTORMS MAY BE POSSIBLE SATURDAY NIGHT, AS
AFTERNOON HIGH PLAINS ACTIVITY COULD PUSH INTO MAINLY WESTERN
PORTIONS OF THE FORECAST AREA, BEING AIDED BY AN INTENSIFYING
LOW-LEVEL JET.

SUNDAY COULD APPROACH THE CENTURY MARK ONCE AGAIN, AS COMPRESSIONAL
WARMING INCREASES AHEAD OF ANOTHER SOUTHWARD SAGGING FRONTAL
BOUNDARY. MODELS ARE HAVING SOME CONSISTENCY IN SAGGING THIS FRONT
SOUTH INTO THE FORECAST AREA BY SUNDAY NIGHT, AND LINGER IT THROUGH
TUESDAY NIGHT OR WEDNESDAY. THEREFORE, INSERTED SLIGHT CHANCE POPS
THROUGH TUESDAY NIGHT. ECMWF HAS ONLY RECENTLY COME AROUND TO THE
GFS SOLUTION, SO WILL NOT ATTEMPT TO PINPOINT EXACT TIMES FOR
CONVECTION YET. MAY BE ANOTHER COOL DOWN BY MID TO LATE NEXT WEEK IF
GFS VERIFIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  89  65  92 /  60  10  20  10
HUTCHINSON      66  88  65  93 /  60  10  30  10
NEWTON          66  88  64  92 /  60  10  20  10
ELDORADO        67  88  64  91 /  60  10  20  10
WINFIELD-KWLD   67  90  65  93 /  60  20  20  10
RUSSELL         63  87  65  94 /  20  10  30  10
GREAT BEND      64  88  65  94 /  40  10  30  10
SALINA          64  87  64  92 /  30  10  20  10
MCPHERSON       65  88  65  92 /  50  10  20  10
COFFEYVILLE     67  89  64  91 /  60  20  20  10
CHANUTE         67  87  64  90 /  60  20  20  10
IOLA            67  86  64  89 /  60  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH NUMBER
563 IS IN EFFECT UNTIL 9 PM FOR KINGMAN, SEDGWICK, BUTLER,
GREENWOOD, RENO, HARVEY, MARION, CHASE, BARTON, RICE, MCPHERSON,
ELLSWORTH AND SALINE.

&&

CARUSO/KLEINSASSER
Hazardous weather outlook, Jun 30, 4:14 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT THU JUN 30 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
414 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS PORTIONS OF CENTRAL AND SOUTHEASTERN KANSAS BY LATE THIS
AFTERNOON, GENERALLY ALONG AND SOUTH OF A LINE EXTENDING FROM
HILLSBORO TO MCPHERSON TO GREAT BEND. THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF HAIL TO GOLFBALL SIZE AND DAMAGING WIND GUSTS.
WHILE WIND AND HAIL ARE THE BIGGEST THREATS, AN ISOLATED TORNADO
CANNOT BE RULED OUT THROUGH THIS EVENING, PRIMARILY NORTHEAST OF
WICHITA. DURING THE OVERNIGHT HOURS, THE THUNDERSTORM COVERAGE MAY
BECOME MORE WIDESPREAD ACROSS SOUTH CENTRAL AND ESPECIALLY
SOUTHEASTERN KANSAS. THE STORMS WILL CONTINUE TO POSE A DAMAGING
WIND AND LARGE HAIL THREAT, MAINLY BEFORE MIDNIGHT. SOME OF THE
STORMS MAY MOVE ACROSS THE SAME AREAS IN A REPETITIVE PATTERN,
RESULTING IN LOCALLY VERY HEAVY RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY LINGER ACROSS EXTREME SOUTHERN PORTIONS OF KANSAS
THROUGH MID MORNING FRIDAY. THUNDERSTORMS WILL THEN BE POSSIBLE
FRIDAY NIGHT AND SATURDAY NIGHT, MAINLY AFTER MIDNIGHT BOTH NIGHTS.
THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY
NIGHT, SPREADING FROM CENTRAL KANSAS INTO SOUTHEAST KANSAS. THE
THREAT OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT IS
HIGHLY DEPENDENT ON THE LOCATION OF THE FRONT. SIGNIFICANT CHANGES
TO THE FORECAST ARE POSSIBLE OVER THE HOLIDAY WEEKEND, SO ANYONE
WITH OUTDOOR PLANS SHOULD CLOSELY MONITOR LATER OUTLOOKS AND
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING ACROSS MUCH OF CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON/JMC/ADK

In the hours before

Local storm report, Jun 30, 5:27 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 E BUHLER              38.14N 97.64W
06/30/2005  0.75 INCH        HARVEY             KS   AMATEUR RADIO

&&

LFW
Local storm report, Jun 30, 5:41 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
541 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             5 W HESSTON             38.14N 97.52W
06/30/2005  1.75 INCH        HARVEY             KS   PUBLIC

&&

LFW
Local storm report, Jun 30, 5:47 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             HESSTON                 38.14N 97.43W
06/30/2005  0.88 INCH        HARVEY             KS   CO-OP OBSERVER

&&

LFW
Local storm report, Jun 30, 6:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             MADISON                 38.13N 96.14W
06/30/2005  1.00 INCH        GREENWOOD          KS   TRAINED SPOTTER

0626 PM     HAIL             MADISON                 38.13N 96.14W
06/30/2005  1.75 INCH        GREENWOOD          KS   LAW ENFORCEMENT

&&

LFW
Local storm report, Jun 30, 6:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             N MADISON               38.14N 96.14W
06/30/2005  1.75 INCH        GREENWOOD          KS   TRAINED SPOTTER

&&

LFW
Local storm report, Jun 30, 6:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     VIRGIL                  37.98N 96.01W
06/30/2005  50 MPH           GREENWOOD          KS   AMATEUR RADIO

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:03 PM CDTSevere Thunderstorm WarningICTBarton23 min
Jun 29, 11:10 PM CDTSevere Thunderstorm WarningICTLincoln34 min
Jun 30, 5:14 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson46 min
Jun 30, 5:32 PM CDTSevere Thunderstorm WarningICTChase41 min
Jun 30, 6:05 PM CDTSevere Thunderstorm WarningICTGreenwood55 min
Jun 30, 6:15 PM CDTTornado WarningICTGreenwood45 min
Jun 30, 6:44 PM CDTTornado WarningICTWoodson61 min

Nearby

Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.